- Oops!Something went wrong.Please try again later.
Some post-menopausal women are suffering unexpected periods after receiving a dose of the coronavirus vaccine, scientists say.
Researchers are investigating the reports to see if the disruption to the menstrual cycle is caused by the jabs.
No proof has yet been found linking the inoculations to the unusual reproductive symptoms, but a growing body of anecdotal evidence has led scientists to begin probing the reports.
Professor Tim Spector, an epidemiologist at King’s College London, said earlier this month that the symptom-tracker app ZOE was monitoring reports of period-related side-effects.
“At the moment there are just a few hundred of these, which given that we have over about 6,000 women who have been reporting, is a small number,” he said.
“But we are taking it seriously and we are going to start asking more questions in the report.”
More data was needed in order to determine if the link was real or “just a statistical quirk”, he said.
Dr Kate Clancy, a medical anthropologist at the University of Illinois, wrote on Twitter about her own experience of unusually heavy blood flow after receiving the Moderna vaccine.
A colleague told me she has heard from others that their periods were heavy post-vax. I'm curious whether other menstruators have noticed changes too? I'm a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I'm in my 20s again.
— Dr. Kate Clancy 🏳️🌈 (@KateClancy) February 24, 2021
She noted that less than two weeks after her first dose, her period arrived earlier than anticipated. Hundreds of women with similar tales shared their own sequence of events.
Dr Clancy subsequently set up a survey dedicated to the issue to see if there is a scientifically robust relationship, but has yet to release any information on the findings.
Clinicians believe that even if there is a link between a person’s periods and a recent injection, it is unlikely to have any impact on fertility.
Dr Victoria Male, a reproductive immunologist at Imperial College London, told the BBC that vaginal bleeding following vaccination was not unusual.
She says the immune response to a vaccine, which is identical to when the body identifies a pathogen, causes myriad chemical signals to be produced and released into the bloodstream to fend off the foreign invader.
The immune system also plays a significant role in the monthly curation of a womb lining in preparation for pregnancy. Under normal conditions, this lining sheds on a monthly basis if an egg fails to be fertilised. However, the extra chemicals produced following vaccination can disturb this process and result in premature shedding.
Dr Male says this could be the mechanism behind the abnormal menstruation symptoms and it will not increase the risk of miscarriage.
Dr Sue Ward, vice-president at the Royal College of Obstetricians and Gynaecologists, told The Telegraph: “We”re aware some women have been reporting a change to their period cycle or symptoms during the pandemic.
“The degree to which changing hormone levels will affect someone is often informed by her psychological wellbeing at that time.
“We know that life events can make PMS symptoms feel worse and something as all-consuming and life-changing as a global pandemic could result in women experiencing their periods differently.
“Anecdotally some women are reporting heavier periods after receiving the Covid-19 vaccine and we would support more data collection in this area.”
The MHRA, the regulatory body responsible for assessing the safety of drugs and vaccines in the UK, monitors side-effects from the Covid-19 vaccines with its “Yellow Card” scheme.
An MHRA spokesperson told The Telegraph: “All Yellow Card reports of suspected side effects are evaluated, together with all other sources of evidence, by a team of safety experts to identify any new safety concerns.
“The current evidence does not suggest an increased risk of menstrual irregularities following vaccination with a Covid-19 vaccine.”